“All I want is sleep,” Ronelle Halfacre pleaded as she tossed and turned. “I knew the coffee I had to drink during the day just to stay upright was foiling my deep desire to rest. I couldn’t win. I had no daytime energy, but when I had a chance to catch up on sleep, I couldn’t.”
Out of Energy
“A year ago, I was ready to start enjoying my best life. I’d changed my diet and lost almost 100 pounds with the help of SparkPeople.com. I’d also had surgery to deal with nodules on my thyroid. I thought the worst was behind me. But then the daily headaches, brain fog and exhaustion began.
“Each morning, I’d wake up groggy, as if I hadn’t gotten any rest. I’d agonize wondering if I’d have the pep for any activity at all. My dogs needed to be walked, rain or shine, but my energy was a total washout. I also worried how I could spend time with my spouse or care for my ailing mother-in-law. I used to attend yoga and Zumba classes, but all I could do now was rest on the couch. And my headaches were worsened by sunlight, so I hid at home in the dark with the blinds closed.
“I checked with my endocrinologist, but he couldn’t find anything wrong. As my health and energy unraveled, medical offices went into lockdown due to the pandemic. When I finally saw my doctor, I asked if my thyroid medication might be the problem. He insisted my symptoms weren’t side effects and dropped it. But I knew something was off.
“After everything I’d been through, I’d become pretty in-tune with my body. ‘It will have to be me who figures this out,’ I thought to myself.
The Hidden Culprit
“After hitting a dead end with my doctor, I called my pharmacist. When I mentioned my headaches, she said, ‘You could be reacting to the red dye in your thyroid capsule.’
“I’d never had a problem with this drug (levothyroxine), but the dosage had recently changed — from a blue pill to a pink one. I started researching and learned that different dosages can contain different additives and fillers, which can cause the symptoms I had, as well as itching, tongue swelling, or trouble breathing. It seemed people could develop allergies to these add-ins at any time. I was stunned. I’d overhauled my entire diet, and a tiny pill was sabotaging my health.
“I wanted to rule everything out, so I called the pill’s manufacturer to ask if there was any gluten or dairy in them since I had some sensitivities. I learned there wasn’t, but also was told that while companies must include all the active and inactive ingredients on their packaging, they don’t have to test for common allergens or disclose if the machines the pills were made on may pose cross-contamination risk.
“I learned that I could ask my pharmacist to switch me to a different manufacturer that didn’t use red dye. But I ended up choosing a compounding pharmacy to make my medicine from scratch in a vegetarian, gluten-free formulation. This pharmacy didn’t accept insurance, but the price was reasonable for me (the difference between paying $13 and $19), and it ensured I would avoid any reactions like brain fog. Best of all, it worked. As soon as I started taking the new pills, I felt better: My headaches and brain fog disappeared. Plus, I was able to reduce my caffeine intake and get the sleep I needed.
“Now, I’m vigilant when I start a new medication. Even if my family needs an over-the-counter pill, like Benadryl, I buy the dye-free form. And my experience has helped my doctor: He can now spot patients who are having reactions to additives such as red dye in their own medication.
“It’s been a long, rocky road, but I’m thankful I could figure this all out. Considering everything going on with COVID-19 this year, I’ve become even more grateful for my health. I’m so excited about how good I feel. Being in tune with my body is the best gift I’ve ever given myself!”
This story originally appeared in our print magazine.